Format

Send to

Choose Destination
J Pharm Pract. 2014 Oct;27(5):447-52. doi: 10.1177/0897190014546115. Epub 2014 Aug 14.

Nonchemotherapy drug-induced neutropenia and agranulocytosis: could medications be the culprit?

Author information

1
School of Pharmacy and Health Professions, Creighton University, Omaha, Nebraska, NE, USA apick@creighton.edu.
2
School of Pharmacy and Health Professions, Creighton University, Omaha, Nebraska, NE, USA.

Abstract

Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5% of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.

KEYWORDS:

agranulocytosis; drug induced; neutropenia; nonchemotherapy

PMID:
25124379
DOI:
10.1177/0897190014546115
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center